California, 2004

Wildfire in California, September 13 to 14, 2004

September 13 to 14, 2004 · NWS SGX · 1 event in 1 county or zone

S. side of the border and over 1,000 acres in Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Border Fire, it consumed 965 acres on the U.S. side of the border and over 1,000 acres in Mexico. The blaze started in Mexico and quickly moved north over the border near Campo, forcing the closure of Route 94. One structure was destroyed by the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 13, 8:30 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 8:30 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON SEP 13 2004

.SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN AS A WEAK LOW PRESSURE
TROUGH DEEPENS TO THE NORTH OF THE AREA FOR THE NEXT SEVERAL DAYS.
THE MARINE LAYER WILL INCREASE SLIGHTLY WITH NIGHT AND MORNING LOW
CLOUDS CONTINUING. SLIGHTLY COOLER TEMPERATURES TODAY AND TUESDAY
WITH NOT MUCH CHANGE WEDNESDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MARINE LAYER AT AROUND 2500 FEET PLUS THIS MORNING WITH NOT MUCH
CHANGE FOR THE NEXT SEVERAL DAYS. A WEAK TROUGH WILL DEEPEN SLIGHTLY
OVER THE AREA TODAY AND TUE. COASTAL EDDY SPINNING UP AND EVIDENT IN
SATELLITE IMAGES THIS MORNING. EDDY SHOULD BE AROUND FOR THE NEXT
SEVERAL DAYS WITH SOME LOW CLOUDS POSSIBLY PERSISTING AT SOME
COASTAL AREAS. WEAK SHORTWAVES WILL MOVE WELL TO THE NORTH THROUGH
THE TROUGH WITH NOT MUCH CHANGE TUE THRU SAT. EXTENDED GFS CONTINUES
TO DEEPEN TROUGH OVER THE WESTERN U.S. SUN AND MON...WEAKENING TUE.
ECMWF ALSO SHOWS TROUGH SIMILAR TO GFS. MODELS HAVE BEEN TRYING TO
DO THIS FOR QUITE A WHILE AND NOT QUITE GOING ALL THE WAY WITH IT.
HEIGHTS STILL ON THE HIGH SIDE WITH ONLY 579 DOWN TO SAN DIEGO. WILL
JUST GO A FEW DEGREES COOLER FOR EARLY NEXT WEEK. TEMPERATURES
COOLER TODAY AND A BIT MORE TUE WITH NOT MUCH CHANGE WED THRU
SAT...THEN A FEW MORE DEGREES COOLER EARLY NEXT WEEK. NO SIGNIFICANT
WINDS EXCEPT BREEZY CONDITIONS OVER THE MOUNTAINS AND DESERTS EARLY
NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WHITLOW
Hazardous weather outlook, Sep 12, 11:40 AM PST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1240 PM PDT SUN SEP 12 2004

CAZ042-043-048-050-055>058-060>062-131300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1240 PM PDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego T X W

When
September 13, 11:00 AM PST to September 14, 7:00 AM PST
Where
San Diego T X W forecast zone
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422710.